Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 17, NWS Tucson, AZ

July 1, 2022Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 1, 2022, 1:11 PM MST for Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2022, 1:11 PM MST (20:11 UTC)
Expired
Jul 1, 2022, 3:16 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pinal County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WGUS55 KTWC 012011
FFWTWC
AZC021-012315-
/O.NEW.KTWC.FF.W.0017.220701T2011Z-220701T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
111 PM MST Fri Jul 1 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  East Central Pinal County in southeastern Arizona...

* Until 415 PM MST.

* At 111 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Aravaipa Canyon Wilderness, Aravaipa Creek, and East Aravaipa Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3286 11045 3283 11048 3283 11057 3283 11071
      3285 11071 3296 11062 3298 11061 3299 11057
      3298 11050 3293 11048

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KRG
1 follow-up statement
784 
WGUS75 KTWC 012216
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
316 PM MST Fri Jul 1 2022

AZC021-012226-
/O.CAN.KTWC.FF.W.0017.000000T0000Z-220701T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
316 PM MST Fri Jul 1 2022

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL PINAL COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3286 11045 3283 11048 3283 11057 3283 11071
      3285 11071 3296 11062 3298 11061 3299 11057
      3298 11050 3293 11048

$$

KRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 9:58 AM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 1, 9:58 AM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
958 AM MST Fri Jul 1 2022

.SYNOPSIS...Showers and thunderstorms will be present each
afternoon and evening into the weekend across southeast Arizona
with plenty of moisture in place. High temperatures will remain
near to slightly below normal.

&&

.UPDATE...Quite the active morning along the International Border
through the western half of Cochise County where an MCV is
meandering westward. This will be the focus for convection today
aided by a weak upper level impulse ejecting north from Sonora.

Storms are already developing along the western bands of the MCV
with a CU field developing further west. In general, CAMs are in
good agreement of the activity ramping up around the MCV,
especially the west/northwest side. Therefore, made substantial
increases to POPs across the favored areas and the Tucson Metro.

Analyzing the morning sounding shows a juicy environment with
little capping inversion. Once temps reach into the middle to
upper 90s, storms should initiate by late morning into early
afternoon.

As storms develop and push west, increased uncertainty exist.
There are at least a few solutions showing convection moving
across central Pima county along OFBs through the evening.

As with any Monsoon day, an isolated severe thunderstorm is
possible with localized flash flooding possible.

&&

.PREVIOUS DISCUSSION 0220AM...Radar showed a few lingering
showers near the International Border south of Sierra Vista early
this morning. Should see this activity dissipate by daybreak
before redevelopment later today. Recent HRRR solution showed
pretty decent coverage in rain chances for today despite no
visible large scale weather features to enhance thunderstorm
development. The overall flow pattern with a broad ridge of high
pressure over the southern United States and a trough of low
pressure along the West Coast will remain in place through the
middle of next week. Thereafter, ensembles favored the ridge of
high pressure building northward and possibly becoming centered
over the Four Corners region by Friday. This would suggest a
better coverage of showers and thunderstorms toward the end of
next week. Otherwise, more of the same with high temperatures
remaining near seasonable readings.

&&

.AVIATION...Valid through 02/18Z. SCT-BKN clouds at 11k-14k ft
AGL, with ISO -SHRA/-TSRA thru 01/18Z. Between 01/18Z and 02/04Z,
SCT-BKN clouds at 7k-9k ft AGL and SCT to NUM SHRA/TSRA.
Diminishing clouds and shower/storm activity aft 02/04Z. Erratic
SFC wind gusts and outflows in excess of 40 kts possible with TSRA
during the afternoon and evening hours. Otherwise, SFC wind
generally less than 12 kts, favoring a WLY/NWLY direction during
the afternoon and evening hours and variable in direction at other
times. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place over the next
several days keeping RH values above critical thresholds. Showers
and thunderstorms will be possible each afternoon and evening,
potentially lingering into the late night hours some nights. Any
storms will carry the threats of lightning, strong wind gusts and
localized flooding.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 1, 7:26 AM MST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
726 AM MST FRI JUL 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FLASH FLOOD      10 WNW ARIVACA          31.64N 111.47W
06/30/2022                   PIMA               AZ   COUNTY OFFICIAL

            SASABE ARIVACA RD CLOSED DUE TO FLOODING AT
            MILE POST 2.

&&

KD
Special weather statement, Jul 1, 12:37 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1237 PM MST Fri Jul 1 2022

AZZ506-509-511-012015-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
1237 PM MST Fri Jul 1 2022

...A strong thunderstorm will impact portions of west central Graham
and east central Pinal Counties through 115 PM MST...

At 1237 PM MST, Doppler radar was tracking a strong thunderstorm near
Aravaipa Canyon Wilderness, or 12 miles southeast of Winkelman,
moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aravaipa Canyon Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3313 11038 3282 11046 3284 11068 3308 11069
      3310 11068 3312 11066 3311 11065 3314 11064
      3313 11059 3315 11058
TIME...MOT...LOC 1937Z 185DEG 11KT 3291 11057

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KRG

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:34 PM MSTSpecial Weather StatementTWC26 min
Jun 30, 6:55 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Jun 30, 7:36 PM MSTSpecial Weather StatementTWCPima24 min
Jun 30, 8:03 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jun 30, 8:28 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jun 30, 8:36 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jun 30, 8:43 PM MSTSevere Thunderstorm WarningTWCPima32 min
Jun 30, 9:16 PM MSTSevere Thunderstorm WarningTWCPima37 min
Jul 1, 11:05 AM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 1, 12:37 PM MSTSpecial Weather StatementTWC38 min
Jul 1, 12:51 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 1, 1:19 PM MSTSpecial Weather StatementTWC41 min
Jul 1, 1:28 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 1, 1:51 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 1, 2:00 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 1, 2:22 PM MSTSpecial Weather StatementTWC38 min
Jul 1, 2:36 PM MSTSpecial Weather StatementTWC24 min
Jul 1, 2:53 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 1, 3:09 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 1, 3:16 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 1, 3:18 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 1, 3:27 PM MSTSpecial Weather StatementTWC48 min
Jul 1, 3:37 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 1, 3:41 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 1, 3:55 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 1, 4:40 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 1, 4:45 PM MSTSpecial Weather StatementTWCSanta Cruz45 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.